Septic encephalopathy is a devastating symptom of severe sepsis. Many studies have been performed to uncover the pathophysiological mechanisms of septic encephalopathy; however, novel technical approaches are still required to overcome this complex symptom. Because patients are suffering from severe cognitive impairment, coma, or delirium, which burden not only patients but also caregivers, overcoming septic encephalopathy is still a major social problem worldwide, especially in the intensive care. Septic encephalopathy seems to be caused by cytokine invasion and/or oxidative stress into the brain, and this pathological state leads to imbalance of neurotransmitters. In addition to this pathophysiology, septic encephalopathy causes complicated symptoms (e.g., ischemic stroke, edema, and aberrant sensory function). For these pathophysiological mechanisms, electrophysiology using animal models, positron emission tomography (PET), computed tomography, and magnetic resonance imaging for septic patients has provided important clues. However, the research for septic encephalopathy is currently confronted with the difficulty of complex symptoms. To overcome this situation, in this chapter, we introduce our novel methods for in vivo imaging of septic encephalopathy using near infrared (NIR) nanoparticles, quantum dots. In addition to our recent progress, we propose a strategy for the future approach to in vivo imaging of septic encephalopathy.
Part of the book: Sepsis
Hepatitis C virus (HCV) infection affects approximately 170 million people worldwide. Interferon-alpha (IFN-α) is a cytokine that is related to early viral infection and has both antiviral and antiproliferative properties. The current standard treatment for long-term chronic hepatitis C (CHC) consists of combination therapy with IFN-α and ribavirin, which has a broad spectrum antiviral effect. Despite the potential therapeutic benefits of IFN-α, its administration often causes many side effects, such as somatic and neuropsychiatric symptoms. Depression is a serious and frequently occurring side effect of IFN-α therapy, and this is one of the major reasons for cessation of the therapy. Therefore, in order to avoid the discontinuation of INF-α therapy owing to depressive symptoms, it is important to identify the risk factor(s) leading to the onset of associated depressive symptoms. In this chapter, we introduce our novel findings on the association between IFN treatment and the onset of depression in CHC patients as well as the potential neurobiological mechanisms by which depression may arise. We also highlight a potential approach for predicting the onset risk of depression as a side effect in these patients.
Part of the book: Pharmacokinetics and Adverse Effects of Drugs